On Non-Hermitian Positive (Semi)Definite Linear Algebraic Systems Arising from Dissipative Hamiltonian DAEs
Authors
Candan Güdücü, Jörg Liesen, Volker Mehrmann, Daniel B. Szyld
Abstract
We discuss different cases of dissipative Hamiltonian differential-algebraic equations and the linear algebraic systems that arise in their linearization or discretization. For each case we give examples from practical applications. An important feature of the linear algebraic systems is that the (non-Hermitian) system matrix has a positive definite or semidefinite Hermitian part. In the positive definite case we can solve the linear algebraic systems iteratively by Krylov subspace methods based on efficient three-term recurrences. We illustrate the performance of these iterative methods on several examples. The semidefinite case can be challenging and requires additional techniques to deal with”singular part”, while the”positive definite part”can still be treated with the three-term recurrence methods.
Citation
- Journal: SIAM Journal on Scientific Computing
- Year: 2022
- Volume: 44
- Issue: 4
- Pages: A2871–A2894
- Publisher: Society for Industrial & Applied Mathematics (SIAM)
- DOI: 10.1137/21m1458594
BibTeX
@article{G_d_c__2022,
title={{On Non-Hermitian Positive (Semi)Definite Linear Algebraic Systems Arising from Dissipative Hamiltonian DAEs}},
volume={44},
ISSN={1095-7197},
DOI={10.1137/21m1458594},
number={4},
journal={SIAM Journal on Scientific Computing},
publisher={Society for Industrial & Applied Mathematics (SIAM)},
author={Güdücü, Candan and Liesen, Jörg and Mehrmann, Volker and Szyld, Daniel B.},
year={2022},
pages={A2871--A2894}
}
References
- Achleitner, F., Arnold, A. & Mehrmann, V. Hypocoercivity and controllability in linear semi‐dissipative Hamiltonian ordinary differential equations and differential‐algebraic equations. ZAMM - Journal of Applied Mathematics and Mechanics / Zeitschrift für Angewandte Mathematik und Mechanik vol. 103 (2021) – 10.1002/zamm.202100171
- Altmann, R., Mehrmann, V. & Unger, B. Port-Hamiltonian formulations of poroelastic network models. Mathematical and Computer Modelling of Dynamical Systems vol. 27 429–452 (2021) – 10.1080/13873954.2021.1975137
- Bai, Z.-Z., Benzi, M. & Chen, F. Modified HSS iteration methods for a class of complex symmetric linear systems. Computing vol. 87 93–111 (2010) – 10.1007/s00607-010-0077-0
- Bai, Z.-Z. & Golub, G. H. Accelerated Hermitian and skew-Hermitian splitting iteration methods for saddle-point problems. IMA Journal of Numerical Analysis vol. 27 1–23 (2007) – 10.1093/imanum/drl017
- Bai, Z.-Z., Golub, G. H. & Ng, M. K. Hermitian and Skew-Hermitian Splitting Methods for Non-Hermitian Positive Definite Linear Systems. SIAM Journal on Matrix Analysis and Applications vol. 24 603–626 (2003) – 10.1137/s0895479801395458
- Bai, Z.-Z., Golub, G. H. & Pan, J.-Y. Preconditioned Hermitian and skew-Hermitian splitting methods for non-Hermitian positive semidefinite linear systems. Numerische Mathematik vol. 98 1–32 (2004) – 10.1007/s00211-004-0521-1
- Beattie, C. A., Mehrmann, V. & Van Dooren, P. Robust port-Hamiltonian representations of passive systems. Automatica vol. 100 182–186 (2019) – 10.1016/j.automatica.2018.11.013
- Beattie, C., Mehrmann, V., Xu, H. & Zwart, H. Linear port-Hamiltonian descriptor systems. Mathematics of Control, Signals, and Systems vol. 30 (2018) – 10.1007/s00498-018-0223-3
- Bendixson, I. Sur les racines d’une équation fondamentale. Acta Mathematica vol. 25 359–365 (1902) – 10.1007/bf02419030
- Benzi, M. A Generalization of the Hermitian and Skew-Hermitian Splitting Iteration. SIAM Journal on Matrix Analysis and Applications vol. 31 360–374 (2009) – 10.1137/080723181
- Benzi, M. & Golub, G. H. A Preconditioner for Generalized Saddle Point Problems. SIAM Journal on Matrix Analysis and Applications vol. 26 20–41 (2004) – 10.1137/s0895479802417106
- Benzi, M., Golub, G. H. & Liesen, J. Numerical solution of saddle point problems. Acta Numerica vol. 14 1–137 (2005) – 10.1017/s0962492904000212
- Byers R., Electron. Trans. Numer. Anal. (2007)
- Concus, P. & Golub, G. H. A Generalized Conjugate Gradient Method for Nonsymmetric Systems of Linear Equations. Lecture Notes in Economics and Mathematical Systems 56–65 (1976) doi:10.1007/978-3-642-85972-4_4 – 10.1007/978-3-642-85972-4_4
- Eberard, D. & Maschke, B. Port hamiltonian systems extended to irreversible systems : The example of the heat conduction. IFAC Proceedings Volumes vol. 37 243–248 (2004) – 10.1016/s1474-6670(17)31230-2
- Eisenstat, S. C. A Note on the Generalized Conjugate Gradient Method. SIAM Journal on Numerical Analysis vol. 20 358–361 (1983) – 10.1137/0720024
- Emmrich, E. & Mehrmann, V. Operator Differential-Algebraic Equations Arising in Fluid Dynamics. Computational Methods in Applied Mathematics vol. 13 443–470 (2013) – 10.1515/cmam-2013-0018
- Est�vez Schwarz, D. & Tischendorf, C. Structural analysis of electric circuits and consequences for MNA. International Journal of Circuit Theory and Applications vol. 28 131–162 (2000) – 10.1002/(sici)1097-007x(200003/04)28:2<131::aid-cta100>3.0.co;2-w
- Freund, R. On conjugate gradient type methods and polynomial preconditioners for a class of complex non-hermitian matrices. Numerische Mathematik vol. 57 285–312 (1990) – 10.1007/bf01386412
- Freund, R. & Ruscheweyh, S. On a class of Chebyshev approximation problems which arise in connection with a conjugate gradient type method. Numerische Mathematik vol. 48 525–542 (1986) – 10.1007/bf01389449
- Gay-Balmaz, F. & Yoshimura, H. From Variational to Bracket Formulations in Nonequilibrium Thermodynamics of Simple Systems. Lecture Notes in Computer Science 209–217 (2019) doi:10.1007/978-3-030-26980-7_22 – 10.1007/978-3-030-26980-7_22
- Gillis, N., Mehrmann, V. & Sharma, P. Computing the nearest stable matrix pairs. Numerical Linear Algebra with Applications vol. 25 (2018) – 10.1002/nla.2153
- Greif, C., Paige, C. C., Titley-Peloquin, D. & Varah, J. M. Numerical Equivalences among Krylov Subspace Algorithms for Skew-Symmetric Matrices. SIAM Journal on Matrix Analysis and Applications vol. 37 1071–1087 (2016) – 10.1137/15m1030078
- Greif, C. & Varah, J. M. Iterative Solution of Skew-Symmetric Linear Systems. SIAM Journal on Matrix Analysis and Applications vol. 31 584–601 (2009) – 10.1137/080732390
- Greif, C. & Wathen, M. Conjugate gradient for nonsingular saddle-point systems with a maximally rank-deficient leading block. Journal of Computational and Applied Mathematics vol. 358 1–11 (2019) – 10.1016/j.cam.2019.02.016
- Hageman, L. A., Luk, F. T. & Young, D. M. On the Equivalence of Certain Iterative Acceleration Methods. SIAM Journal on Numerical Analysis vol. 17 852–873 (1980) – 10.1137/0717071
- Hamroun B., Proceedings of the 2nd IASME/WSEAS International Conference on Water Resources, Hydraulics and Hydrology (2007)
- Hamroun, B., Lefevre, L. & Mendes, E. Port-based modelling and geometric reduction for open channel irrigation systems. 2007 46th IEEE Conference on Decision and Control 1578–1583 (2007) doi:10.1109/cdc.2007.4434237 – 10.1109/cdc.2007.4434237
- Hauschild S.-A., Progress in Differential-Algebraic Equations II (2021)
- Hestenes, M. R. & Stiefel, E. Methods of conjugate gradients for solving linear systems. Journal of Research of the National Bureau of Standards vol. 49 409 (1952) – 10.6028/jres.049.044
- Householder A. S., The Theory of Matrices in Numerical Analysis (1964)
- Idema R., Reports of the Department of Applied Mathematical Analysis 07-09 (2007)
- Jiang, E. Algorithm for solving shifted skew-symmetric linear system. Frontiers of Mathematics in China vol. 2 227–242 (2007) – 10.1007/s11464-007-0016-3
- Kotyczka, P. & Lefèvre, L. Discrete-time port-Hamiltonian systems: A definition based on symplectic integration. Systems & Control Letters vol. 133 104530 (2019) – 10.1016/j.sysconle.2019.104530
- Li, X., Yang, A.-L. & Wu, Y.-J. Parameterized preconditioned Hermitian and skew-Hermitian splitting iteration method for saddle-point problems. International Journal of Computer Mathematics vol. 91 1224–1238 (2013) – 10.1080/00207160.2013.829216
- Liesen J., Krylov Subspace Methods. Principles and Analysis (2013)
- Mehl, C., Mehrmann, V. & Sharma, P. Stability Radii for Linear Hamiltonian Systems with Dissipation Under Structure-Preserving Perturbations. SIAM Journal on Matrix Analysis and Applications vol. 37 1625–1654 (2016) – 10.1137/16m1067330
- Mehl, C., Mehrmann, V. & Sharma, P. Structured eigenvalue/eigenvector backward errors of matrix pencils arising in optimal control. The Electronic Journal of Linear Algebra vol. 34 526–560 (2018) – 10.13001/1081-3810.3687
- Mehl, C., Mehrmann, V. & Wojtylak, M. Linear Algebra Properties of Dissipative Hamiltonian Descriptor Systems. SIAM Journal on Matrix Analysis and Applications vol. 39 1489–1519 (2018) – 10.1137/18m1164275
- Mehl, C., Mehrmann, V. & Wojtylak, M. Distance problems for dissipative Hamiltonian systems and related matrix polynomials. Linear Algebra and its Applications vol. 623 335–366 (2021) – 10.1016/j.laa.2020.05.026
- Mehrmann, V. & Morandin, R. Structure-preserving discretization for port-Hamiltonian descriptor systems. 2019 IEEE 58th Conference on Decision and Control (CDC) 6863–6868 (2019) doi:10.1109/cdc40024.2019.9030180 – 10.1109/cdc40024.2019.9030180
- Mehrmann, V. & Stykel, T. Balanced Truncation Model Reduction for Large-Scale Systems in Descriptor Form. Lecture Notes in Computational Science and Engineering 83–115 doi:10.1007/3-540-27909-1_3 – 10.1007/3-540-27909-1_3
- Saad, Y. & Schultz, M. H. GMRES: A Generalized Minimal Residual Algorithm for Solving Nonsymmetric Linear Systems. SIAM Journal on Scientific and Statistical Computing vol. 7 856–869 (1986) – 10.1137/0907058
- Showalter, R. E. Diffusion in Poro-Elastic Media. Journal of Mathematical Analysis and Applications vol. 251 310–340 (2000) – 10.1006/jmaa.2000.7048
- Silvester D., Incompressible Flow and Iterative Solver Software (IFISS), version 3.5 (2016)
- Sogn, J. & Zulehner, W. Schur complement preconditioners for multiple saddle point problems of block tridiagonal form with application to optimization problems. IMA Journal of Numerical Analysis vol. 39 1328–1359 (2018) – 10.1093/imanum/dry027
- Stegink, T., De Persis, C. & van der Schaft, A. A port-Hamiltonian approach to optimal frequency regulation in power grids. 2015 54th IEEE Conference on Decision and Control (CDC) 3224–3229 (2015) doi:10.1109/cdc.2015.7402703 – 10.1109/cdc.2015.7402703
- Szyld D. B., East-West J. Numer. Math. (1993)
- van der Schaft, A. J. Port-Hamiltonian Differential-Algebraic Systems. Surveys in Differential-Algebraic Equations I 173–226 (2013) doi:10.1007/978-3-642-34928-7_5 – 10.1007/978-3-642-34928-7_5
- Van Dooren, P. The computation of Kronecker’s canonical form of a singular pencil. Linear Algebra and its Applications vol. 27 103–140 (1979) – 10.1016/0024-3795(79)90035-1
- Veselić K., Damped Oscillations of Linear Systems: A Mathematical Introduction (2023)
- Wathen, M. & Greif, C. A Scalable Approximate Inverse Block Preconditioner for an Incompressible Magnetohydrodynamics Model Problem. SIAM Journal on Scientific Computing vol. 42 B57–B79 (2020) – 10.1137/19m1255409
- Widlund, O. A Lanczos Method for a Class of Nonsymmetric Systems of Linear Equations. SIAM Journal on Numerical Analysis vol. 15 801–812 (1978) – 10.1137/0715053
- Wielandt, H. On eigenvalues of sums of normal matrices. Pacific Journal of Mathematics vol. 5 633–638 (1955) – 10.2140/pjm.1955.5.633